Skip to content

Allergies Health Center

Medicines That May Cause a Rash in Children

Font Size
A
A
A

Children react to medicines in different ways. Some kids may get a rash. Here are some that can cause rashes in your child.

  • Alternative and herbal medicines, such as echinacea
  • Antibiotics, such as cephalosporins, penicillin, or sulfonamides
  • Anti-seizure medicine, such as amotrigine, carbamazepine, ethosuximide, phenytoin, and zonisamide
  • Barbiturates, such as mephobarbital, metharbital, and phenobarbital
  • Contrast dyes used in X-rays and MRIs
  • Pain medications that have codeine

If your child gets a rash after starting a new medicine, call the doctor right away. Your doctor will most likely tell you to stop giving the medication and prescribe a different one. Your doctor may also suggest giving your child an antihistamine such as diphenhydramine. If your child gets a rash from a non-prescription medicine, stop giving it immediately. Call your doctor if you need suggestions for a different drug.

WebMD Medical Reference

Reviewed by Hansa D. Bhargava, MD on October 29, 2012

Today on WebMD

man blowing nose
Make these tweaks to your diet, home, and lifestyle.
Allergy capsule
Breathe easier with these products.
 
cat on couch
Live in harmony with your cat or dog.
Woman sneezing with tissue in meadow
Which ones affect you?
 

blowing nose
Article
woman with sore throat
Article
 
lone star tick
Slideshow
Woman blowing nose
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

cat lying on shelf
Article
Allergy prick test
VIDEO
 
Man sneezing into tissue
Assessment
Woman holding feather duster up to face, twitching
Quiz